Supplementary Material for: A Case Report of Nystagmus with Acute Comitant Esotropia Secondary to Heroin Withdrawal: A Novel Presentation

2015-09-18T00:00:00Z (GMT) by Rabin R.L.
<b><i>Background:</i></b> Acute comitant esotropia secondary to heroin withdrawal is a rarely reported phenomenon that has never been described with nystagmus. Adverse effects of heroin on eye alignment were first reported in soldiers returning from Vietnam, yet no theory is generally accepted as the cause of these abnormalities. <b><i>Method:</i></b> We present a case of a 22-year-old female who developed 40 prism diopters of alternating comitant esotropia with nystagmus 8 days after abrupt heroin cessation, review the existing literature, and propose a novel hypothesis for this phenomenon. <b><i>Results:</i></b> After 76 days, her esotropia resolved, and she was left with 7 prism diopters of esophoria. <b><i>Conclusion:</i></b> This case demonstrates that acquired nystagmus can present in addition to acute-onset esotropia after abrupt heroin cessation. We compare and contrast the theories of this mechanism and review the literature.